West Virginia, 2020

Damaging Winds in West Virginia, March 3, 2020

March 3, 2020 · NWS LWX · 11 events in 6 counties and zones

A shallow convective line with intermittent lightning formed behind a cold front in response to a strong disturbance progressing through aloft. This convective line produced widespread wind damage across the Eastern West Virginia Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A shallow convective line with intermittent lightning formed behind a cold front in response to a strong disturbance progressing through aloft. This convective line produced widespread wind damage across the Eastern West Virginia Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 3, 9:00 PM EST, 50 minutes earlier.

Area forecast discussion, Mar 3, 9:00 PM EST, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
900 PM EST Tue Mar 3 2020

.SYNOPSIS...
A cold front will pass through the region tonight. High pressure
will build overhead Wednesday before a weak cold front passes
through Wednesday night. High pressure will return for Thursday.
A cold front will pass through Thursday night into Friday and
low pressure will intensify to our northeast later Friday while
an upper-level trough swings through. High pressure will return
for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

Cdfnt is marked by a line of showers extending from southeast PA
to central MD with NW winds gusting up to 30 kt. Should clear
the Chesapeake Bay by 0230Z. Expect rapid clearing with frontal
passage. Temperatures will drop around 40F except around
freezing at higher elevations.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Low pressure will intensify as it moves into Nova Scotia
Wednesday and weak high pressure will build over our area. A
westerly flow will continue. The downsloping westerly flow along
with sunshine will cancel out weak cold advection and this will
allow for more mild conditions with max temps into the 60s for
most locations.

A weak reinforcing cold front will pass through Wednesday night.
Little moisture will be associated with the boundary, so it
should turn out dry for most areas with just some clouds
associated with the frontal passage. There may be a few showers
in the Allegheny and Potomac Highlands, but with very limited
moisture any precipitation will be light.

High pressure will build overhead for Thursday and Thursday
night, bringing dry and seasonable conditions to the area. Will
keep an eye on low pressure over the southeastern CONUS. As of
now, it appears that the system should remain far enough to the
south to keep dry conditions overhead, but if it does track just
a bit farther north, then some rain could make it into our
southern zones. There will be some high and mid-level clouds
overhead Thursday into Thursday night in association with the
low to the south.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Model guidance has becoming more tightly clustered and shifted
farther offshore for the low pressure system expected to rapidly
develop to our east Friday and Friday night. This lessens the
chance of widespread significant precipitation across our
area, though showery precipitation is still plausible associated
with a northern stream trough. Upslope snow showers are
appearing increasingly likely over the Allegheny Front, as well,
but mainly rain is anticipated east of the mountains.

A brief shot of colder than normal temperatures is anticipated in
brisk northwesterly flow behind the low into the first half of
the weekend as Arctic high pressure builds in. The high will
shift offshore Sunday into early next week with temperatures
quickly warming back to above normal.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...

Drier conditions along with a westerly wind are expected behind
the cold front for tonight through Wednesday along with VFR
conditions. More VFR conditions are expected for Thursday
through Thursday night.

Sub-VFR is possible Fri as low pressure passes. Gusty
northwesterly flow exceeding 30 knots is possible behind the
low into Saturday.

&&

.MARINE...

An SCA remains in effect for the middle portion of the Bay and
the lower Tidal Potomac for westerly winds overnight. The
westerly flow will continue through Wednesday, and an SCA is in
effect for the northern and middle portion of the Bay as well as
the upper Tidal Potomac River, where mixing will be best and the
gradient is progged to be strongest. The SCA may need to be
extended farther south, but confidence is too low at this time.

A reinforcing cold front will pass through Wednesday night and
high pressure will build overhead for Thursday. A cold front
will approach the waters Thursday night.

Low pressure deepening rapidly well offshore is expected to
result in strong northwesterly winds Friday night into
Saturday, possibly approaching gale force.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 1 AM EST Wednesday for ANZ530-531-
     535-536-538-539-542.
     Small Craft Advisory from 6 AM to 6 PM EST Wednesday for
     ANZ530-531-535-538-539.
     Small Craft Advisory until 6 AM EST Wednesday for ANZ533-534-
     537-541-543.
     Small Craft Advisory until 6 PM EST Wednesday for ANZ532-540.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...DHOF
AVIATION...LFR/DHOF
MARINE...LFR/DHOF
Hazardous weather outlook, Mar 3, 9:47 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
947 PM EST Tue Mar 3 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
947 PM EST Tue Mar 3 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Gale Warning may be needed for portions of the waters late
Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-041000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
947 PM EST Tue Mar 3 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A slight winter storm threat exists Friday and Friday night along
the Allegheny Front in western Maryland, eastern West Virginia
and far western Virginia. If the threat materializes, there may be
travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 3, 6:45 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND DMG     2 WSW WICKLIFFE         39.16N  77.92W
03/03/2020                   CLARKE             VA   911 CALL CENTER

            TREE DOWN ON 1200 BLOCK OF WICKLIFFE RD.

&&

EVENT NUMBER LWX2000772

LFR
Local storm report, Mar 3, 9:27 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
927 PM EST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     MARINE TSTM WIND REAGAN NATIONAL ARPT    38.85N  77.03W
03/03/2020  M54 MPH          ARLINGTON          VA   ASOS

&&

EVENT NUMBER LWX2000773

LFR

The radar

The Sterling radar (KLWX), 150 km away, was scanning. The volume nearest the first event began at 02:48 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mineral

When
March 3, 9:50 PM EST
Where
Mineral County, Elk Garden
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.380, -79.150

Downed trees in the Elk Garden area.

Thunderstorm Wind, Mineral

When
March 3, 10:05 PM EST
Where
Mineral County, 0.69 mi S of Headsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.390, -78.870

Downed trees on Valley Forge Road.

Thunderstorm Wind, Hampshire

When
March 3, 10:08 PM EST
Where
Hampshire County, 0.69 mi S of Romney
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.340, -78.750

Two downed trees on Northwestern Turnpike east of Romney.

Thunderstorm Wind, Grant

When
March 3, 10:15 PM EST
Where
Grant County, 0.88 mi SE of Petersburg Grant Arp
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.990, -79.140

Thunderstorm Wind, Grant

When
March 3, 10:15 PM EST
Where
Grant County, 2.96 mi NNW of Petersburg Grant Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.040, -79.170

Downed tree on Ridge Road.

Thunderstorm Wind, Morgan

When
March 3, 10:35 PM EST
Where
Morgan County, 1.07 mi E of Johnsons Mill
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.570, -78.180

Downed trees in the 2700 block of Mountain Run Road.

Thunderstorm Wind, Morgan

When
March 3, 10:38 PM EST
Where
Morgan County, 0.87 mi SE of Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.460, -78.310

Downed trees near Valley Road and Fish Hatchery Road.

Thunderstorm Wind, Berkeley

When
March 3, 10:45 PM EST
Where
Berkeley County, 1.74 mi ENE of Johnstown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.590, -78.000

Downed trees on Allensville Road.

Thunderstorm Wind, Jefferson

When
March 3, 10:54 PM EST
Where
Jefferson County, 0.87 mi NW of Kearneysville
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.390, -77.890

Multiple trees down in the Kearneysville area.

Thunderstorm Wind, Jefferson

When
March 3, 10:57 PM EST
Where
Jefferson County, 0.87 mi SW of Charles Town
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.290, -77.860

Multiple trees reported down in the Charles Town area. More than 20 reports of trees down throughout Jefferson County.

Thunderstorm Wind, Jefferson

When
March 3, 11:01 PM EST
Where
Jefferson County, 0.53 mi W of Harpers Ferry
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.330, -77.740

Multiple trees down in the Harpers Ferry area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882200, 882201, 882202, 882203, 882204, 882205, 882206, 882207, 882208, 882212, 882217.